Can Tramadol Cause Nystagmus?
Yes, tramadol can cause nystagmus, though this is not a commonly reported adverse effect. The evidence shows tramadol has measurable effects on eye movements, particularly affecting the slow phase of nystagmus, and is associated with central nervous system effects that can manifest as coordination disturbances.
Evidence from FDA Drug Labeling
The FDA label for tramadol does not list nystagmus as a specific adverse reaction in its comprehensive adverse event reporting 1. However, the label does document several neurological effects that are mechanistically related:
- "Coordination disturbance" is listed as occurring in 1-5% of patients 1
- CNS effects including dizziness/vertigo (26-33%), somnolence (16-25%), and visual disturbances (1-5%) are well-documented 1
- The drug causes "neuromuscular aberrations (e.g., hyperreflexia, incoordination)" as part of serotonin syndrome 1
Research Evidence on Nystagmus
The most direct evidence comes from a 1978 electronystagmographic study that specifically examined tramadol's effects on eye movements 2. This study found:
- Tramadol at 150 mg caused "moderate decrease in the total amplitude and maximal angular velocity of the slow nystagmic stage" in both optokinetic and postrotatory nystagmus
- Quick voluntary eye movements and follow-up eye movements were not significantly affected
- The findings indicated tramadol has a "moderate relaxant (central depressant) effect" 2
Clinical Interpretation
While nystagmus is not prominently featured in adverse event databases, the mechanism is plausible given tramadol's:
- Dual mechanism of action as both a μ-opioid receptor agonist and norepinephrine/serotonin reuptake inhibitor 1
- CNS depressant effects that affect coordination and vestibular function
- Documented effects on the slow phase of nystagmus in controlled studies 2
Important Caveats
- The incidence appears to be low based on the absence from major adverse event listings in the FDA label
- When present, it likely represents part of the broader CNS depressant effects rather than an isolated finding
- Coordination disturbances and visual disturbances (both documented at 1-5% incidence) may be more clinically apparent manifestations of the same underlying mechanism 1
Clinical Recommendations
If nystagmus is observed in a patient taking tramadol:
- Consider it as part of the drug's CNS depressant profile rather than an isolated phenomenon
- Evaluate for other signs of excessive CNS depression (somnolence, dizziness, coordination problems)
- Assess for serotonin syndrome if the patient is on concurrent serotonergic medications, as neuromuscular aberrations including hyperreflexia can occur 1
- Consider dose reduction or alternative analgesics if the effect is clinically significant
- Be aware that tramadol impairs "mental and/or physical abilities required for the performance of potentially hazardous tasks such as driving" 1, and nystagmus would compound this risk